Michigan, 2008

Winter Storm in Michigan, December 1, 2008

December 1, 2008 · NWS GRR · 7 events in 7 counties and zones

A low pressure system brought approximately four to eight inches of snow to portions of the area on one of the busiest travel days of the year during the latter portion of the Thanksgiving holiday weekend. Snow began on November the 30th and continued into December the first before gradually ending.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A low pressure system brought approximately four to eight inches of snow to portions of the area on one of the busiest travel days of the year during the latter portion of the Thanksgiving holiday weekend. Snow began on November the 30th and continued into December the first before gradually ending.

Snowfall amounts were quite variable across relatively small areas, possibly due to differences in surface temperatures, the frequency of measurements, or how sheltered the location was. The snow fell when temperatures were above freezing, which frequently resulted in melting or settling as soon as the snow hit the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 30, 10:51 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 30, 10:51 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1051 PM EST SUN NOV 30 2008

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(340 PM EST SUN NOV 30 2008)
A LOW PRESSURE SYSTEM NEAR INDIANAPOLIS WILL TRACK NORTHEAST TONIGHT
THROUGH TOLEDO.  THIS SYSTEM WILL PRODUCE HEAVIER SNOWS TO THE NORTH
OF ITS TRACK ACROSS MUCH OF SOUTHWEST LOWER MICHIGAN TONIGHT INTO
MONDAY.  THE STORM WILL PULL AWAY MONDAY NIGHT TAKING THE HEAVIER
SNOWS WITH IT.  WEAK HIGH PRESSURE WILL BUILD IN FOR TUESDAY.  A COLD
FRONT WILL ARRIVE FOR WEDNESDAY.  A MUCH COLDER AIRMASS WILL FILTER
IN FOR THURSDAY.

&&

.SHORT TERM...(1051 PM EST SUN NOV 30 2008)
(TONIGHT THROUGH TUESDAY)

NO HEADLINE CHANGES ARE PLANNED FOR THE OVERNIGHT. CURRENT REGIONAL
AND LOCAL RADARS SHOW THE CENTER OF THE LOW PRESSURE CIRCULATION
OVER NORTH CENTRAL INDIANA. A LARGE AREA OF ENHANCED ECHOS WAS NOTED
MAINLY NORTH OF I-96...COINCIDENT WITH THE TROWAL. DEFORMATION TYPE
PCPN EXTENDS SOUTHWEST INTO ILLINOIS. THUS...SNOW WILL CONTINUE FOR
MUCH OF THE CWA OVERNIGHT. THE EXCEPTION WILL BE THE FAR SOUTHERN
CWA WHERE DRIER AIR HAS WORKED IN. EVEN THERE...THOUGH...LIGHT SNOW
WILL PROBABLY MOVE BACK INTO THAT AREA AS THE LOW MOVES EAST. EXPECT
A FEW MORE INCHES OF SNOW OVERNIGHT ACROSS THE NRN HALF OF THE CWA.

SREF POPS CONTINUE TO SHOW CAT POPS MONDAY AS THE DEFORMATION REGION
WILL BE SLOW TO MOVE OUT. COLDER AIR WILL ALSO BE MOVING BACK INTO
THE REGION AS BOUNDARY LAYER WINDS BACK TO THE WEST. H8 TEMPS ARE
PROGD TO FALL TO -12C WHICH SHOULD INDUCE SOME LAKE EFFECT SNOWS
THAT WILL CONTINUE INTO TUESDAY AND ALSO BE ENHANCED BY A SHORT WAVE
MOVING THROUGH THE REGION.

&&

.LONG TERM...(340 PM EST SUN NOV 30 2008)
(TUESDAY NIGHT THROUGH SUNDAY)

OUR MAIN WX STORY IN THE LONG RANGE FCST PERIOD WILL BE MUCH BELOW
NORMAL TEMPS AND POTENTIAL FOR LAKE EFFECT SNOW SHOWERS THURSDAY
THROUGH THURSDAY NIGHT INTO FRIDAY. THE COLDEST AIR OF THE SEASON IS
ON THE WAY AND MAX TEMPS WILL ONLY REACH THE MID TO PERHAPS UPPER
20S BOTH DAYS.

LIGHT MIXED PCPN IS POSSIBLE TUESDAY AND TUESDAY NIGHT IN THE SW
FLOW WAA PATTERN IN ADVANCE OF THE COLD FRONT. THE COLD FRONT WILL
BRING A CONTINUED CHC OF MIXED PCPN WEDNESDAY FOLLOWED BY THE SHOT
OF UNSEASONABLY COLD AIR AND LAKE EFFECT SNOW SHOWERS IN A WNW FLOW
REGIME THURSDAY. A CLIPPER SYSTEM WILL BRING ANOTHER CHC OF SNOW
SHOWERS LATE IN THE WEEK WITH ANOTHER SHOT OF COLDER AIR ARRIVING
NEXT WEEKEND.

&&

.MARINE...(340 PM EST SUN NOV 30 2008)
I CONTINUED THE GALE WARNING TONIGHT THROUGH MONDAY
AFTERNOON DUE TO STRONG WIND EXPECTED TO DEVELOP AS THE DEEPENING
LOW MOVES THROUGH THE GREAT LAKES.

&&

.AVIATION...(715 PM EST SUN NOV 30 2008)
WIDESPREAD IFR/LIFR CIGS CAN BE EXPECTED TONIGHT. VSBYS WILL BE
REDUCED BELOW ONE MILE AT TIMES... PRIMARILY DUE TO SNOW NORTH OF A
HOLLAND TO LANSING LINE AND MOSTLY DUE TO FOG SOUTH OF THERE. IFR
CIGS AND VSBYS WILL LIKELY LINGER MUCH OF THE DAY MONDAY TOO AS LOW
CLOUDS AND SNOW SHOWERS LINGER ON THE BACK SIDE OF THE SLOW MOVING
SYSTEM.

&&

.HYDROLOGY...(340 PM EST SUN NOV 30 2008)
SIGNIFICANT SNOWFALL WILL OCCUR DURING THE NEXT FEW DAYS.
HOWEVER...TEMPS IN THE LOWER TO MID 30S WILL ENSURE A SLOW MELT IF
AT ALL. THEREFORE HYDRO ISSUES ARE NOT ANTICIPATED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING REMAINS IN EFFECT TONIGHT THROUGH MONDAY
AFTERNOON FOR THE NORTHERN TWO THIRDS OF OUR CWFA. A WINTER WX
ADVISORY IS IN EFFECT FOR THE SOUTHERN THIRD OF OUR CWFA TONIGHT
THROUGH MONDAY AFTERNOON.
LM...GALE WARNING TONIGHT THROUGH MONDAY AFTERNOON FROM ST
JOE TO MANISTEE.

&&

SYNOPSIS:     MJS
SHORT TERM:   93
LONG TERM:    LAURENS
MARINE:       MJS
AVIATION:     MEADE
HYDROLOGY:    MJS
Hazardous weather outlook, Nov 30, 7:40 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
740 PM EST SUN NOV 30 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
740 PM EST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THE HEAVIEST SNOW TONIGHT IS EXPECTED TO FALL NORTH OF A LINE FROM
HOLLAND TO LANSING WHERE A WINTER STORM WARNING IS IN EFFECT. SOUTH
OF THAT LINE THE SNOW WILL BE LIGHTER AND MORE INTERMITTENT AND A
WINTER WEATHER ADVISORY IS IN EFFECT. DENSE FOG WILL BE POSSIBLE
ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR TONIGHT...AND
VISIBILITIES MAY BE REDUCED TO A HALF MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL DIMINISH BY EARLY MONDAY AFTERNOON. STORM TOTAL SNOWFALL
WILL RANGE FROM 5 TO 9 INCHES NORTH OF A HOLLAND TO LANSING LINE.
SOUTH OF THAT LINE ONLY AN ADDITIONAL INCH OR TWO OF SNOW IS
EXPECTED TONIGHT AND MONDAY MORNING WHICH WILL BRING THE SNOW TOTAL
TO 3 TO 5 INCHES.

ENHANCED SNOW SHOWERS MAY CONTINUE WEST OF ROUTE 131 INTO MONDAY
NIGHT.

ANOTHER STORM SYSTEM WILL BRING MIXED PRECIPITATION TO THE AREA
WEDNESDAY AS A STORM PASSES NORTHEAST ACROSS CENTRAL LOWER
MICHIGAN LATE IN THE DAY. ARCTIC AIR WILL FOLLOW THIS SYSTEM
THURSDAY WHICH WILL RESULT IN ACCUMULATING LAKE EFFECT SNOWS INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY. HOWEVER...SPOTTER
REPORTS OF SNOWFALL ACCUMULATIONS WILL BE APPRECIATED THIS
THROUGH MONDAY.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-010945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
740 PM EST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NORTHEAST GALES...DANGEROUSLY HIGH WAVES AND SNOW HEAVY AT TIMES
WILL RESULT IN HAZARDOUS CONDITIONS IN THE NEAR SHORE WATERS OF
LAKE MICHIGAN THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALES WILL DIMINISH MONDAY BUT WAVES AND SNOW WILL CONTINUE TO
KEEP THE NEAR SHORE WATERS HAZARDOUS INTO MONDAY NIGHT.

ANOTHER STORM SYSTEM WEDNESDAY INTO THURSDAY WILL RETURN STRONG
WINDS...HIGH WAVES AND SNOW TO THE NEAR SHORE WATERS. THE
WINDS...WAVES AND SNOW SHOWERS WILL KEEP THE NEAR SHORE WATERS
HAZARDOUS INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY. HOWEVER...SPOTTER REPORTS
OF SNOWFALL ACCUMULATIONS WILL BE APPRECIATED THROUGH MONDAY.

WDM MJS MEADE

In the hours before

Local storm report, Nov 30, 9:19 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
919 PM EST SUN NOV 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     SNOW             ST. JOHNS               43.00N 84.56W
11/30/2008  M3.6 INCH        CLINTON            MI   TRAINED SPOTTER

            SNOW TOTAL THROUGH 9 PM.

&&

MKALEMBK
Local storm report, Nov 30, 9:20 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
920 PM EST SUN NOV 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     SNOW             1 SSE BIG RAPIDS        43.69N 85.47W
11/30/2008  M2.0 INCH        MECOSTA            MI   COCORAHS

            SNOWFALL TOTAL FROM 330 PM THROUGH 9 PM.

&&

MKALEMBK
Local storm report, Nov 30, 9:25 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 PM EST SUN NOV 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     SNOW             ESE BRECKENRIDGE        43.41N 84.47W
11/30/2008  M4.0 INCH        GRATIOT            MI   COCORAHS

            SNOWFALL TOTAL FROM 4 PM THROUGH 9 PM.

&&

MKALEMBK
Local storm report, Nov 30, 10:08 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 PM EST SUN NOV 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     SNOW             WAYLAND                 42.67N 85.64W
11/30/2008  M3.0 INCH        ALLEGAN            MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Nov 30, 11:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 PM EST SUN NOV 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     SNOW             MOUNT PLEASANT          43.61N 84.75W
11/30/2008  E3.5 INCH        ISABELLA           MI   PUBLIC

&&

MKALEMBK
Local storm report, Nov 30, 11:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 PM EST SUN NOV 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     SNOW             2 NE BATH               42.84N 84.42W
11/30/2008  M4.4 INCH        CLINTON            MI   TRAINED SPOTTER

1141 PM     SNOW             GRANDVILLE              42.90N 85.76W
11/30/2008  M3.5 INCH        KENT               MI   NWS EMPLOYEE

&&

WFELVER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Ottawa

When
December 1, 12:00 AM EST to 7:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Four to as much as eight inches of snow was reported in a twelve hour period across Ottawa county.

Winter Storm, Kent

When
December 1, 12:00 AM EST to 7:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Four to as much as eight inches of snow was reported in a twelve hour period across Kenty county. A little over seven inches of snow was reported by a trained spotter in Byron Center.

Winter Storm, Ionia

When
December 1, 12:00 AM EST to 7:00 PM EST
Where
Ionia forecast zone
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Four to eight inches of snow was reported in a twelve hour time frame.

Winter Storm, Clinton

When
December 1, 12:00 AM EST to 7:00 PM EST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

A trained spotter in St. John's reported that nearly seven inches of snow fell and there were several reports of four to eight inches of snow in a twelve hour time frame. A spotter two miles northeast of Bath reported about six inches of snow.

Winter Storm, Montcalm

When
December 1, 12:00 AM EST to 7:00 PM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Anywhere from four to as much as eight inches of snow was reported in a twelve hour period across Montcalm county. A trained spotter one mile northwest of Greenville reported a storm total of seven inches.

Winter Storm, Gratiot

When
December 1, 12:00 AM EST to 7:00 PM EST
Where
Gratiot forecast zone
Reported by
County Official
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Anywhere from four to as much as eight inches of snow was reported in a twelve hour period across Gratiot county. A county official six miles east of Crystal reported that seven inches of snow fell.

Winter Storm, Mason

When
December 1, 12:00 AM EST to 7:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Anywhere from four to as much as nine inches of snow was reported in a twenty four hour period across Mason county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142236, 142237, 142238, 142239, 142240, 142241, 142242.